Serotonin syndrome

Serotonin syndrome is an uncomfortable physical effect that can occur when there is a dangerously high excess of serotonin within the brain and body. Its symptoms can range from mild, to severe, and even fatal. In milder cases, symptoms include high blood pressure and a fast heart rate; usually without a fever. In moderate cases, symptoms include a high body temperature, agitation, increased reflexes, shakiness, sweating, dilated pupils, and diarrhea. In severe cases, however, body temperature can increase to greater than 41.1 C (106.0 F). This can result in complications including seizures, extensive muscle breakdown, and even death. Serotonin syndrome is most commonly induced when recklessly combining multiple serotonergic substances, especially those which function as serotonin releasers or reuptake inhibitors. To varying degrees, common examples of these include various combinations of the following substances:

Recreational Substances

  • Stimulants - Amphetamines, Cocaine, MDMA, MDA, Methylone,
  • Hallucinogens - LSD, 2C-x, Dox, 5-MeO-MipT, AMT, DXM,
  • Miscellaneous - Tramadol, Syrian Rue

Medications

  • SSRI’s - Citalopram, escitalopram, fluvoxamine, fluoxetine, paroxetine, setraline
  • SNRI’s - Duloxetine, venlafaxine
  • TCA’s - Amitriptyline, clomipramine, desipramine, doxepine, imipramine, nortriptyline
  • MAOI’s - Isocarboxacid, phenelzine, tranylcypromine, mirtazipine
  • Dopamine Agonists - Amantadine, bromocriptine, levodopa
  • Triptans - Sumatriptain, zolmitriptan, frovatriptan, rizatriptan, almotriptan, naratriptan, eletriptan
  • Herbal/Nutritional Supplements - St. John’s Wort, Panax ginseng, tryptophan, 5-HTP
  • Miscellaneous - Bupropion, trazodone
However, this list is far from comprehensive. If you are considering combining multiple substances, it is incredibly important to do your own research. For useful advice on this topic, please also see TripSit's incredibly detailed substance combination chart.

Tags

neurological
physical
uncomfortable